Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Effexor / Prozac Withdrawal

hi guys :(

my new dr got me off of effexor cold turkey. before that i was experiencing twitches that were so severe that i wouldn't be able to get a good night rest. after i explaining this to my new psych, he wanted to ween me off with prozac. for some time i started getting chest pains after taking prozac/effexor in the morning. subsequently, my dr ordered a full cold turkey off of effexor. that's when things got terrible.

i was getting night terrors, night sweats, and then a full blown panic attack.

after the panic attack things weren't the same. the dysphoria never really went away, and it's been a few weeks. now there's a pattern of head aches ~6pm and i'm extremely irritable (way more than before)

effexor did help with my depression and anxiety, but i experienced a lot of hypomania with it, too.

i hear any sort of manic trigger by antidepressants is now considered for serious evaluation for bipolar disorder under the DSM-5.

but i'm digresssing. i just want this to go away. i've been on effexor for about 4-5 months, and i also stopped prozac after the panic attacks which was not advised against my dr. being on prozac also didn't help AT ALL. How long do you think these symptoms will last and is it NORMAL to have head aches??????? It's been about 2-3 weeks being OFF of medications!
3 Responses
1128565 tn?1316721143
Hi I came off Effexor cold turkey doctors fault, I am sorry to tell you but there.is no quick fix to your symptoms of withdrawal. I don't think Prozac is In the same group as Effexor. Effexor is a SNRI, what group is Prozac in ? My doctor changed me from Effexor to citalopram to dolsulipin that was in a different group and works on a different part of the brain. That means that you go into cold turkey.
When we come off too quickly like the doctors tell us to switch your brain chemistry is altered. These tablets are fat soluable so stick to fat and muscle in your body and build up depending on how many years you were on them. All we can do is treat the symptoms, yes its normal to have headaches.
If your off all meds get some 5HTP from health shop take one 100mg in the morning and one before you go to bed. Get some avenus sativa tincture take 20 drops three times a day in a little water.
Don't think your depression and anxiety has come back wd's are evil and mimic these ! Effexor is evil wd's and you have come off two drugs so will feel the effect of both causing an over load of adrenaline.
Take care
Lorraine
Avatar universal
Effexor and other snris and Paxil, an ssri, are the most difficult antidepressants to stop using, especially if you've been on them for any length of time.  Any doctor who tells you to quit this drug cold turkey, run, don't walk, to a good psychiatrist who understands how to do this.  There is something called Protracted Withdrawal Syndrome, which virtually no doctors or psychiatrists know about and is mostly found in the addiction treatment world.  When a withdrawal starts taking on psychological effects you never had before, I personally wouldn't fool around with it.  This can go away tomorrow, or last years.  I would go back on the last dose of Effexor at which you felt fine and taper off as slowly as you need to.  Taking Prozac won't help with an ssri usually, let alone an snri.  Effexor is an snri and targets both serotonin and norepinephrine, while Prozac only targets serotonin.  The reason they try Prozac is because it lasts in the body about a month and gives the brain some time to get used to not having it, so it's theorized fewer people get bad withdrawals from stopping it.  Effexor leaves the body in hours, as do all the other ssris and snris.  These drugs cause the brain to function artificially, and when you stop them the brain has to learn again how to function normally.  It doesn't really have anything to do with fat solubility.  Sometimes this happens easily, sometimes not, sometimes never for the really unlucky, but that's not common, but it is a good reason not to fool around with this.  Better safe than sorry.  
1110049 tn?1409402144
Well my doctor told me to withdraw really slowly from Effexor.  It is a shame your doctor was not well enough informed to tell you to do the same.  I can understand that side effects meant you had to come off them fairly quickly, but I do hope the doctor warned you that you would get bad withdrawals coming off it cold turkey.

There are a lot of comments about coming off anti depressants too fast, especially Effexor.  Look them up and see if it helps.  As we are all different it is difficult to tell a person how long their withdraw symptoms will last.  With some it is days or weeks, and others could be many months.  I was lucky and got no withdrawals as I took months to withdraw.

I do hope you are feeling a bit better now.  Let us know how you are.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.